Alert archive / North Dakota / Wind Advisories in 2019
Wind Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Jan 28, 2019, 2:45 AM MST for 11 counties in North Dakota. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2019, 2:45 AM MST (09:45 UTC)
- Expired
- Jan 28, 2019, 5:12 AM MST
- In force
- 2 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 145 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587 WWUS73 KBIS 280945 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 345 AM CST Mon Jan 28 2019 NDZ018>021-031>034-040>045-281745- /O.CAN.KBIS.HW.W.0001.000000T0000Z-190128T1200Z/ /O.NEW.KBIS.WI.Y.0002.190128T0945Z-190128T1800Z/ Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 345 AM CST Mon Jan 28 2019 /245 AM MST Mon Jan 28 2019/ ...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Bismarck has issued a Wind Advisory, which is in effect until noon CST /11 AM MST/ today. The High Wind Warning has been cancelled. * TIMING...Through early Monday morning. * WINDS...Northwest winds gusting as high as 45 mph. * IMPACTS...Travel will be hazardous, especially for high profile vehicles. Roads will be slippery from blowing and drifting snow, and from earlier freezing rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ NDZ001-002-009-010-017-022-035-046-281045- /O.CAN.KBIS.HW.W.0001.000000T0000Z-190128T1200Z/ Divide-Burke-Williams-Mountrail-McKenzie-Sheridan-Burleigh-Emmons- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Mcclusky, Goodrich, Bismarck, Linton, and Strasburg 345 AM CST Mon Jan 28 2019 /245 AM MST Mon Jan 28 2019/ ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Bismarck has cancelled the High Wind Warning. The strong winds have diminished and the high wind warning has been cancelled. $$ waa
1 follow-up statement
173 WWUS73 KBIS 281212 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 612 AM CST Mon Jan 28 2019 NDZ018>021-031>034-040>045-281315- /O.CAN.KBIS.WI.Y.0002.000000T0000Z-190128T1800Z/ Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- Including the cities of Killdeer, Halliday, Beulah, Hazen, Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Beach, Medora, Dickinson, Mandan, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, Fort Yates, Selfridge, and Solen 612 AM CST Mon Jan 28 2019 /512 AM MST Mon Jan 28 2019/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Bismarck has cancelled the Wind Advisory. The winds have diminished and the wind advisory is cancelled. $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:36 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Jan 27, 10:36 PM MST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1136 PM CST Sun Jan 27 2019 .UPDATE... Issued at 1133 PM CST Sun Jan 27 2019 With winds north central greatly diminished from earlier, went ahead and removed Ward and Renville counties from the high wind warning, and Bottineau and McHenry from the winter weather adv for blowing snow. Additional removals are likely over the next few hours. UPDATE Issued at 1033 PM CST Sun Jan 27 2019 No major changes to the forecast at this time. Expect to see winter and wind headlines downscaled after midnight. Winds continue to be strong/gusty west and south central, with winds tapering off north central. Will leave headlines be for now at this late evening hour. Will maintain isolated/scattered snow showers through tonight. UPDATE Issued at 811 PM CST Sun Jan 27 2019 Strong winds have failed to make it into the Turtle Mountain region or the western Devils Lake basin area, so after collaboration with WFO Grand Forks will convert the blizzard to a winter weather adv for my northeast through 12Z. Converted Renville, Ward, and Sheridan counties to a high wind warning through 12Z with the warm temperatures today crusting their snow pack. Products will be sent shortly. UPDATE Issued at 630 PM CST Sun Jan 27 2019 No changes to headlines with this product issuance. Winds ramping up as advertised with the strong pressure rises moving south across west/central North Dakota. Have had several wind gusts over 60 MPH along with a few reports of power outages. Band of snow accompanying the front is resulting in blowing snow and reduced visibilities, so have inserted blowing snow with the snow band as it moves south early to mid evening. POPs were modified based on latest radar and high res guidance. Will take another look at headlines later this evening. && .SHORT TERM...(This evening through Monday) Issued at 251 PM CST Sun Jan 27 2019 Blizzard conditions, very strong winds, and light freezing rain accumulations associated with a strong Alberta Clipper highlight a very tricky short term forecast period. Mid-level vorticity max is approaching northwest North Dakota from southeastern Saskatchewan generally on schedule. The initial band of snow that put down a coat of 1 to 2 inches has mostly moved into eastern North Dakota, associated with an eastward moving warm front. At the surface an arctic cold front extending west from a deepening surface low south of Regina has entered the far northwest and will quickly sweep southeast across the state. Behind this front, very strong cold air advection and 13 to 16 mb 3-hour pressure rises will contribute to very windy conditions across the forecast area. Thus the need for high wind warnings across the west/parts of the central and the blizzard warning across the Turtle Mountains and James River Valley. 2pm MST observations show 40+ mph wind gusts across portions of Divide county and these winds will gradually increase in magnitude and spread south and east. The Clipper will race across the state overnight and winds should be greatly diminished near sunrise, so decided to change the expiration times for all warnings at 12z. The overnight shift may have to decide if a winter weather advisory will be needed for blowing snow after the blizzard warning expires. Along the front, a band of snow is likely to develop in an area characterized by steep lapse rates and strong upward motion in the dendritic growth zone. This band will likely produce some heavy snowfall rates late this afternoon and into the night across parts of the southern James River Valley. Finally, it was decided a winter weather advisory was needed for Emmons, Burleigh, McLean, Mercer, Oliver, Morton, Grant, and Sioux counties for ongoing areas of freezing rain. We've received reports of icy roads and guidance suggests we will continue to see the potential for light ice accumulations over the next couple of hours. This advisory will bridge the gap in these areas to the high wind warning which begins a 00z. Please visit www.weather.gov/bis for more details on all advisories and warnings. Behind the front, much colder air will filter in from the arctic airmass situated over Canada and Monday will see highs in the single digits and teens above zero. Winds will continue to subside, but lingering breezy conditions will keep the potential for patchy blowing snow in the forecast across the east through the day. .LONG TERM...(Monday night through Sunday) Issued at 251 PM CST Sun Jan 27 2019 Life threatening wind chills and some of the coldest weather of the season is expected Tuesday, Wednesday, and Thursday. Wednesday morning looks to be especially frigid with widespread lows in the 20s and 30s below zero and wind chill values from near 30 below zero across the southwest, to near 60 below zero across parts of the east. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1120 PM CST Sun Jan 27 2019 Winds will trend weaker from north to south, but remain on the breezy side for Monday. Scattered snow showers will also continue tonight through Monday morning, with periods of MVFR-IFR visibilities. CIGS overall will be MVFR, with occasional breaks to low VFR. Occasional IFR CIGS also possible tonight with any snow shower. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM CST /5 AM MST/ Monday for NDZ001- 002-009-010-017>022-031>035-040>046. Winter Weather Advisory until 6 AM CST Monday for NDZ005-013-023. Blizzard Warning until 6 AM CST Monday for NDZ025-036-037-047- 048-050-051. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Jan 27, 10:38 PM MST, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1138 PM CST Sun Jan 27 2019 NDZ025-036-037-047-048-050-051-290545- Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 1138 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A blizzard warning remains in effect through early Monday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frigid cold and life threatening wind chills will move into the Northern Plains Monday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017>022-031>035-040>046-290545- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 1138 PM CST Sun Jan 27 2019 /1038 PM MST Sun Jan 27 2019/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A high wind warning remains in effect through early Monday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frigid cold and life threatening wind chills will move into the Northern Plains Monday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ005-013-023-290545- Rolette-Pierce-Wells- 1138 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight A winter weather advisory for blowing snow is in effect through early Monday morning. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frigid cold and life threatening wind chills will move into the Northern Plains Monday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003-004-011-012-290545- Renville-Bottineau-Ward-McHenry- 1138 PM CST Sun Jan 27 2019 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Frigid cold and life threatening wind chills will move into the Northern Plains Monday night through much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jan 28, 1:48 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
248 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HIGH SUST WINDS 2 E MOFFIT 46.68N 100.25W
01/27/2019 M47 MPH BURLEIGH ND MESONET
RAWS STATION TS633.
&&
MJLocal storm report, Jan 28, 1:58 AM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
258 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HIGH SUST WINDS 8 N SELFRIDGE 46.80N 100.29W
01/27/2019 M42 MPH BURLEIGH ND MESONET
RAWS STATION TTKN8.
&&
MJLocal storm report, Jan 28, 2:03 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HIGH SUST WINDS 2 NE STERLING 46.84N 100.26W
01/27/2019 M52 MPH BURLEIGH ND MESONET
MESONET STATION ND002.
&&
MJLocal storm report, Jan 28, 2:08 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
308 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HIGH SUST WINDS 2 ESE TIOGA 48.39N 102.90W
01/27/2019 M46 MPH WILLIAMS ND AWOS
&&
MJLocal storm report, Jan 28, 2:10 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
310 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HIGH SUST WINDS 1 NNW WASHBURN 47.30N 101.04W
01/27/2019 M45 MPH MCLEAN ND MESONET
MESONET STATION ND026.
&&
MJLocal storm report, Jan 28, 2:13 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
313 AM CST MON JAN 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HIGH SUST WINDS 9 W WISHEK 46.26N 99.74W
01/27/2019 M46 MPH MCINTOSH ND MESONET
MESONET STATION ND023.
&&
MJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:22 PM MST | Winter Weather Advisory | BIS | Bottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 9 more | 10 hr |
| Jan 28, 2:50 AM MST | Wind Chill Warning | BIS | Adams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more | 3 days |
| Jan 28, 2:50 AM MST | Wind Chill Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 3 days |
| Jan 28, 1:21 PM MST | Winter Weather Advisory | BIS | Bottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more | 26 hr |
Nearby
Wind Advisories in North Dakota, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.